Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 51, NWS Charleston, WV

May 27, 2017Lewis County, Upshur County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 27, 2017, 4:46 PM EDT for Lewis County, Upshur County, West Virginia. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 4:46 PM EDT (20:46 UTC)
Expired
May 27, 2017, 5:15 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lewis County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 129 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:03 PM EDTHAIL 0.755 Ssw Stonewall Jackson, WVDIME TO PENNY SIZE HAIL.
May 27, 5:09 PM EDTHAIL 0.57 Sw Stonewall Jackson, WV
May 27, 5:25 PM EDTHAIL 0.7Walkersville, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:11 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS51 KRLX 272046
SVRRLX
WVC041-097-272115-
/O.NEW.KRLX.SV.W.0051.170527T2046Z-170527T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
446 PM EDT SAT MAY 27 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Lewis County in northern West Virginia...
  Northwestern Upshur County in northeastern West Virginia...

* Until 515 PM EDT

* At 446 PM EDT, a severe thunderstorm was located near Stonewall
  Jackson, or near Weston, moving southeast at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Buckhannon, Weston, Stonewall Jackson, Rock Cave, Camden,
  Walkersville, Lorentz, Sand Run, Horner and French Creek.

This includes Interstate 79 between mile markers 85 and 102.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3877 8036 3894 8065 3895 8066 3911 8056
      3901 8020
TIME...MOT...LOC 2046Z 297DEG 14KT 3900 8053 

HAIL...1.00IN
WIND...<50MPH
 
$$

09
1 follow-up statement
349 
WWUS51 KRLX 272101
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
501 PM EDT SAT MAY 27 2017

WVC041-097-272115-
/O.CON.KRLX.SV.W.0051.000000T0000Z-170527T2115Z/
Lewis WV-Upshur WV-
501 PM EDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL LEWIS AND NORTHWESTERN UPSHUR COUNTIES...

At 500 PM EDT, a severe thunderstorm was located near Stonewall
Jackson, or near Weston, moving southeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Buckhannon, Weston, Stonewall Jackson, Rock Cave, Camden,
Walkersville, Lorentz, Sand Run, Horner and French Creek.

# 

This includes Interstate 79 between mile markers 85 and 102.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3877 8036 3894 8065 3895 8066 3911 8056
      3901 8020
TIME...MOT...LOC 2100Z 302DEG 18KT 3895 8044 

HAIL...1.00IN
WIND...<50MPH
 
$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:21 PM EDT, 25 minutes earlier.

Area forecast discussion, May 27, 4:21 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
421 PM EDT Sat May 27 2017

.SYNOPSIS...
Rounds of convection are expected this holiday weekend, until a
cold front crosses Sunday, followed by another Monday morning.
Additional cold fronts and showers cross through mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 430 PM Saturday...
Atmosphere continues to destabilize with plenty of stronger
storm beginning to develop. Issued a severe thunderstorm watch.

As of 230 PM Saturday...

Cap is finally breaking over the northern tier of counties where
the better clearing has taken place over the last couple of
hours. Still looking at a high CAPE and moderate bulk shear
environment, so expect the activity to continue on the upswing
heading into the late afternoon and evening. So far, the pace
has been more than manageable, but still have a few hours of
heating left and we have already hit the convective temperature.
Have both the hail and wind threat going forward. No changes to
the SPC slight risk for us in terms of severe.

Meanwhile, precipitable water values pushing 1.50in have
warranted the flash flood watch in place over much of the
southern portion of the CWA. Flash flood guidance values still
high, so thresholds for additional rain down in these areas is
low. Repetitive rounds of storms could easily become
troublesome.

Have tailored the POPs for a lull in the activity late this
evening and early tonight, before the front swings back
northward again as a warm front. Pre dawn convection expected to
move north through the area, and back into the slight risk area
for Sunday as the cold front passes again.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 340 PM Saturday...

During this period, models have the upper trough lifting out of
the Ohio/Tennessee valleys and becoming a closed upper low over
eastern Canada. This will finally push the frontal system out
of our area during Monday and allow high pressure with drier
air to move in later Monday and Monday night. Thus, look for
decreasing rain chances from west to east on Monday, with
temperatures returning to near normal with much lower
humidities.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 345 PM Saturday...

This period features a large upper level low over eastern
Canada with a long wave trough over the eastern United States.
This spells a cooler trend for the Ohio Valley, with
reinforcing cold front dropping across the area through mid
week. Some showers will accompany these fronts, but no heavy
rains are expected. Upper ridging and high pressure will return
for the later part of the work week with dry weather and near
normal temperatures.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

Convection/storms will be around through the evening. The
challenge, of course, is determining effects on individual
terminals.

With that said, attempted as best as possible with rapid update
high res models to time POPs on terminals and reflect that in
the TAFs, while trying to not overpopulate with VCTS/CB. Some
TEMPOs used in this case to cover, but can see AMDs being
needed as the storms evolve and move over the next several
hours. Gusty winds and hail are possible.

Expecting a lull during a portion of the overnight, with a warm
front returning and bringing morning convection back into the
fold.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convection timing likely to vary as storms
evolve. May need fog tonight in brief clearing.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    L    L    M    M    M    M    M    M    L    M    L
EKN CONSISTENCY  M    H    M    H    H    H    H    M    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
CKB CONSISTENCY  H    M    H    M    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Monday morning for WVZ005>008-
     013>016-024>027-033-034-515>520.
OH...None.
KY...Flash Flood Watch through Monday morning for KYZ102-103-105.
VA...Flash Flood Watch through Monday morning for VAZ003-004.

&&

SYNOPSIS...JMV/JW/26
NEAR TERM...JW/26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JW/26
Hazardous weather outlook, May 27, 4:16 PM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
416 PM EDT Sat May 27 2017

KYZ101-OHZ085>087-WVZ009-017>020-028>032-039-040-521>526-282030-
Greenup-Meigs-Gallia-Lawrence OH-Wood-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
416 PM EDT Sat May 27 2017

...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Continued stormy weather with a slight risk of severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083-084-WVZ010-011-282030-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Pleasants-Tyler-
416 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Continued stormy weather with a slight risk of severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ102-103-105-WVZ005>008-013>016-024>027-033-034-515>520-282030-
Carter-Boyd-Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
416 PM EDT Sat May 27 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Continued stormy weather with a slight risk of severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-282030-
Dickenson-Buchanan-
416 PM EDT Sat May 27 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Continued stormy weather with a slight risk of severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 3:01 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
301 PM EDT SAT MAY 27 2017

WVZ020-030-031-271945-
Doddridge-Harrison-Lewis-
301 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DODDRIDGE...NORTH
CENTRAL LEWIS AND SOUTHWESTERN HARRISON COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over West Union, or
13 miles east of Harrisville, moving east southeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
West Union, New Milton, Smithburg, Avon and Blandville.

This includes Route 50 in West Virginia between mile markers 48 and
61.

LAT...LON 3924 8043 3907 8052 3924 8089 3924 8090
      3933 8084
TIME...MOT...LOC 1901Z 287DEG 19KT 3926 8080

05
Special weather statement, May 27, 3:35 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
335 PM EDT SAT MAY 27 2017

OHZ083>086-272000-
Jackson-Meigs-Gallia-Vinton-
335 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MEIGS...NORTH
CENTRAL GALLIA...NORTHEASTERN JACKSON AND SOUTHEASTERN VINTON
COUNTIES...

At 335 PM EDT, a strong thunderstorm was located over Jackson, moving
east at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jackson, Wellston, Rio Grande, Coalton, Vinton, Wilkesville,
Adamsville, Salem Center and Dexter.

LAT...LON 3901 8268 3913 8263 3909 8220 3884 8231
TIME...MOT...LOC 1935Z 287DEG 20KT 3905 8258

09
Local storm report, May 27, 3:53 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     WEST UNION              39.30N 80.77W
05/27/2017                   DODDRIDGE          WV   911 CALL CENTER

            1 TREE DOWN ON LOUISE AVE. TIME ESTIMATED
            FROM RADAR.

&&

MZ
Special weather statement, May 27, 4:21 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
421 PM EDT SAT MAY 27 2017

WVZ030-039-272045-
Upshur-Lewis-
421 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEWIS AND CENTRAL
UPSHUR COUNTIES...

At 421 PM EDT, a strong thunderstorm was located near Weston, moving
southeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Buckhannon, Weston, Stonewall Jackson, Jackson Mill, Rock Cave,
Camden, Alexander, Lorentz, Alton, Tallmansville, Overhill, Horner
and French Creek.

This includes Interstate 79 between mile markers 90 and 104.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3903 8066 3915 8056 3899 8006 3875 8023
TIME...MOT...LOC 2021Z 299DEG 30KT 3905 8053

09
Special weather statement, May 27, 4:24 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
424 PM EDT SAT MAY 27 2017

WVZ009-017>019-272100-
Calhoun-Ritchie-Wirt-Wood-
424 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHWESTERN RITCHIE...CENTRAL WIRT AND CENTRAL WOOD COUNTIES...

At 424 PM EDT, a strong thunderstorm was located over Mineralwells,
or near Parkersburg, moving southeast at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Parkersburg, Elizabeth, Mineralwells, Smithville, Walker, Petroleum,
Freeport, Davisville, Greencastle, Brohard, Macfarlan, Annamoriah and
Munday.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 168 and 177.
 Route 50 in West Virginia between mile markers 10 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3918 8159 3928 8150 3913 8099 3890 8117
TIME...MOT...LOC 2024Z 299DEG 30KT 3919 8146

09
Local storm report, May 27, 4:40 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
440 PM EDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 NNE MINERALWELLS      39.19N 81.51W
05/27/2017  E0.50 INCH       WOOD               WV   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

MZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:23 AM EDTSpecial Weather StatementRLXPleasants22 min
May 27, 4:14 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 25 more39 hr
May 27, 3:01 PM EDTSpecial Weather StatementRLXDoddridge44 min
May 27, 3:20 PM EDTSevere Thunderstorm WarningRLXDoddridge, Gilmer, Harrison, Lewis40 min
May 27, 4:21 PM EDTSpecial Weather StatementRLXLewis, Upshur24 min
May 27, 4:24 PM EDTSpecial Weather StatementRLXWood36 min
May 27, 5:16 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Upshur29 min
May 27, 6:11 PM EDTSpecial Weather StatementRLXWayne94 min
May 27, 6:13 PM EDTSpecial Weather StatementRLXRoane32 min
May 27, 6:51 PM EDTSpecial Weather StatementRLXJackson24 min
May 27, 7:02 PM EDTSevere Thunderstorm WarningRLXKanawha, Roane28 min
May 27, 7:15 PM EDTSpecial Weather StatementRLXClay30 min
May 27, 7:28 PM EDTFlash Flood WarningRLXJackson, Mason, Putnam3 hr
May 27, 7:48 PM EDTSpecial Weather StatementRLXDoddridge, Pleasants87 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.